Alert archive / Kentucky / Freeze Warnings in 2016

Freeze Warning 6, NWS Jackson, KY

April 8, 201633 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Apr 8, 2016, 4:25 AM EDT for 33 counties in Kentucky. It took effect at Apr 9, 2016, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2016, 4:25 AM EDT (08:25 UTC)
In effect from
Apr 9, 2016, 2:00 AM EDT
Expired
Apr 9, 2016, 9:59 AM EDT
In force
8 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 7, 3:56 PM EDT, 12 hours 29 minutes earlier.

Area forecast discussion, Apr 7, 3:56 PM EDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT THU APR 7 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM EDT THU APR 7 2016

WILL CONTINUE WITH WIND ADVISORY ACROSS THE SOUTH THROUGH 8 PM
EDT. THE KNOT COUNTY MESONET HAS GUSTED TO 44 MPH AND THE MESONET
ON BLACK MOUNTAIN IN HARLAN COUNTY HAS GUSTED TO 47 MPH. WITH THE
LOSS OF DAYTIME MIXING THE WINDS WILL DECREASE THIS EVENING.

HAVE ALSO ISSUED A FREEZE WARNING FOR PARTS OF THE NORTH AND EAST
FOR TONIGHT. CLOUD COVER WILL LINGER MUCH OF THE NIGHT AND THIS
WILL LIMIT THE TEMPERATURE FALL. AS SUCH THE FREEZE WARNING IS
FOR MARGINAL CONDITIONS WITH MOST AREAS JUST EXPECTED TO GET TO
NEAR FREEZING OR SLIGHTLY BELOW.

MUCH COLDER AIR WILL SPREAD INTO THE AREA FRIDAY NIGHT...AND A
MORE WIDESPREAD SIGNIFICANT FREEZE IS POSSIBLE. WITH THIS IN MIND
HAVE ISSUED A FREEZE WATCH FOR THE ENTIRE AREA FRIDAY NIGHT.
CLOUDS WILL LINGER AGAIN FRIDAY NIGHT...BUT WITH A COLDER AIR MASS
MOVING INTO THE AREA ON THE STRENGTH OF COLD AIR ADVECTION EXPECT
WIDESPREAD SUB FREEZING TEMPERATURES MOSTLY IN THE UPPER 20S
DESPITE THE CLOUDS.

SCATTERED SHOWERS WILL DIMINISH THIS EVENING...WITH SHOWER CHANCES
INCREASING AGAIN ON FRIDAY WITH THE NEXT COLD FRONT. SOME THUNDER
REMAINS POSSIBLE AND WILL GO WITH A SLIGHT CHANCE OF THUNDER ON
FRIDAY IN AGREEMENT WITH NEIGHBORS. ON FRIDAY NIGHT A FEW SNOW
SHOWERS WILL ALSO BE POSSIBLE...MAINLY IN THE SOUTHEAST...WITH A
POSSIBLE COATING ON THE HIGHEST MOUNTAINS NEAR THE VIRGINIA
BORDER.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 355 PM EDT THU APR 7 2016

...HARD FREEZE POSSIBLE SATURDAY NIGHT...MUCH WARMER NEXT WEEK...

THE INITIAL FORECAST CONCERN IN THE EXTENDED WILL BE THE POTENTIAL
FOR WIDESPREAD SUB FREEZING TEMPERATURES SATURDAY NIGHT INTO SUNDAY
MORNING. AT THIS TIME...IT APPEARS THAT A RIDGE OF HIGH PRESSURE
WILL GIVE US CLEAR AND CALM CONDITIONS THAT WOULD ALLOW FOR MAXIMUM
RADIATIONAL COOLING ACROSS THE REGION. AT THIS TIME IT LOOKS LIKE A
GOOD BE THAT WE WILL SEE WIDESPREAD LOW TEMPERATURES IN THE LOW TO
MID 20S. SOME OF OUR NORMALLY COLDER VALLEYS MAY EVEN DIP INTO THE
UPPER TEENS BY SUNDAY MORNING. WITH THE LATEST MOS GUIDANCE SHOWING
DEW POINTS RANGING FROM THE TEENS TO THE LOWER 20S ACROSS OUR AREA
SATURDAY NIGHT INTO SUNDAY MORNING...AND WITH THE LATEST MODEL
SOUNDINGS HAVING VERY COLD 850MB TEMPERATURES...THE AFOREMENTIONED
LOW TEMPERATURES SEEM QUITE REASONABLE. THAT BEING SAID...THE
SATURDAY AND SATURDAY NIGHT TIME FRAME SHOULD BE THE COLDEST PART OF
THE PERIOD BY FAR...WITH FORECAST HIGHS IN THE LOW TO MID 40S
EXPECTED ON SATURDAY...AND IN THE UPPER TEENS AND 20S FOR SATURDAY
NIGHT. THE REST OF THE PERIOD IS EXPECTED TO FEATURE MUCH WARMER
TEMPERATURES THROUGH OUT. THE WARM UP SHOULD BEGIN IN EARNEST ON
SATURDAY...AS WINDS SWING AROUND TO THE SOUTH AND SOUTHWEST AHEAD OF
AN APPROACHING WEATHER SYSTEM. HIGHS ON SUNDAY ARE EXPECTED TO REACH
THE LOWER 60S ACROSS THE AREA. AFTER THAT...MONDAY LOOKS TO BE THE
WARMEST DAY OF THE PERIOD...AS HIGHS MAY MAX OUT AT AROUND 70...AS
WARM AIR ADVECTION IS MAXIMIZED AS A COLD FRONT MOVES IN FROM THE
WEST AND HELPS DRAW IN WARM MOIST AIR FROM THE GULF OF MEXICO. ONCE
THIS FRONT HAS MOVED PAST US ON TUESDAY...A COOLER AIR MASS WILL
INVADE THE REGION. HIGHS FROM TUESDAY ONWARD ARE EXPECTED TO TOP
OUT IN THE UPPER 50S AND LOWER 60S ON AVERAGE ACROSS THE AREA.

PRECIPITATION IS FORECAST TO MOVE BACK INTO THE AREA SUNDAY NIGHT
AHEAD OF THE APPROACHING COLD FRONT. RAIN SHOWERS WILL GRADUALLY
MOVE INTO THE AREA SUNDAY EVENING AND WILL CONTINUE TO SPREAD ACROSS
THE ENTIRE AREA SUNDAY NIGHT AND MONDAY. A FEW THUNDERSTORMS MAY
BEGIN TO FIRE EARLY MONDAY MORNING...AS THE FRONT GETS CLOSER TO US.
BY MONDAY AFTERNOON MOST OF EASTERN KENTUCKY SHOULD BE SEEING RAIN.
ANY THUNDERSTORMS THAT ARE ABLE TO FORM WOULD BE PRESENT DURING THE
DAY LIGHT HOURS ON MONDAY...WITH ANY STORMS DYING OFF ONCE THE SUN
GOES DOWN MONDAY EVENING. WIDESPREAD LIGHT TO MODERATE RAIN SHOWERS
ARE THEN EXPECTED TO PERSIST MONDAY NIGHT THROUGH MOST OF THE DAY ON
TUESDAY. THE RAIN WILL THEN GRADUALLY TAPER OFF FROM WEST TO EAST
TUESDAY AFTERNOON AND EVENING. THE LAST RAIN SHOWERS SHOULD EXIT OUR
AREA EARLY TUESDAY EVENING. EASTERN KENTUCKY SHOULD SEE DRY...ALBEIT
COOLER...WEATHER TUESDAY NIGHT THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 135 PM EDT THU APR 7 2016

...STRONG GUST WINDS WILL AFFECT SOUTHERN PARTS OF THE FORECAST
AREA THIS AFTERNOON...

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH STRONG
GUSTY WEST WINDS OCCURRING BEHIND THE FRONT. WHERE THERE ARE MORE
BREAKS IN THE CLOUDS ACROSS THE SOUTH WE EXPECT THE WINDS TO BE
STRONGER. WIND GUSTS OF 30 TO 40 KNOTS ARE POSSIBLE AT SME AND
LOZ...WITH WIND GUSTS GENERALLY 20 TO 30 KNOTS FURTHER NORTH.

WHILE SOME LOCAL MVFR CEILINGS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON...VFR CONDITIONS WILL BE THE RULE THROUGH THE TAF
FORECAST PERIOD. SCATTERED SHOWERS EARLY THIS AFTERNOON WILL
MAINLY OCCUR OVER FAR EASTERN AND NORTHERN PARTS OF THE FORECAST
AREA...GENERALLY NORTH AND EAST OF TAF SITES. SHOWER COVERAGE
WILL DECREASE THROUGH THE DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

FREEZE WARNING FROM 3 AM TO 9 AM EDT FRIDAY FOR KYZ044-050>052-
058>060-104-106>113-118>120.

WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ068-069-079-080-
083>088-113>118.

&&

SHORT TERM...SBH
LONG TERM...AR
AVIATION...SBH
Hazardous weather outlook, Apr 7, 4:07 PM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT THU APR 7 2016

KYZ044-050>052-059-060-104-106-107-081200-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINSVILLE
407 PM EDT THU APR 7 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

TEMPERATURES AROUND FREEZING ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN ON
MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-069-079-080-083>088-114>117-081200-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...BROADHEAD...MOUNT VERNON...MCKOWSEE...
ANNVILLE...BURNSIDE...SOMERSET...LONDON...MONTICELLO...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN
407 PM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WEST WINDS WILL GUST TO 40 MPH UNTIL EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND AGAIN ON MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ058-108>112-119-120-081200-
ESTILL-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...RAVENNA...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
407 PM EDT THU APR 7 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

TEMPERATURES AROUND FREEZING ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND AGAIN ON MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ113-118-081200-
KNOTT-LETCHER-
INCLUDING THE CITIES OF...HINDMAN...PIPPA PASSES...JENKINS...
WHITESBURG
407 PM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WINDS WILL GUST TO AROUND 40 MPH UNTIL EARLY EVENING.

TEMPERATURES AROUND FREEZING ARE EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND AGAIN ON MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:25 AM EDTFreeze WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more23 hr
Apr 8, 6:13 PM EDTSpecial Weather StatementJKLBreathitt, Knott, Magoffin, Owsley, Perry, Wolfe62 min
Apr 8, 7:04 PM EDTSpecial Weather StatementJKLFloyd, Johnson, Knott, Letcher, Martin, Pike56 min

Nearby

Freeze Warnings in Kentucky, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.